Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 112, NWS Charleston, WV

November 10, 2002Kanawha County, Putnam County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Nov 10, 2002, 8:45 PM EST for Kanawha County, Putnam County, West Virginia. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 10, 2002, 8:45 PM EST (01:45 UTC)
Expired
Nov 10, 2002, 9:15 PM EST
In force
30 min
Issued by
NWS Charleston, WV
Area
Whole counties

Counties Kanawha County, WV, Putnam County, WV

The radar

The Charleston,WV radar (KRLX), 12 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 10, 9:06 PM ESTThunderstorm WindDunbar, WVPower lines were snapped by fallen trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 5:50 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.8 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2002-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2002-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

805 
WUUS51 KRLX 110145
SVRRLX
WVC039-079-110215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
845 PM EST SUN NOV 10 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN KANAWHA COUNTY IN WEST VIRGINIA...
  PUTNAM COUNTY IN WEST VIRGINIA...

* UNTIL 915 PM EST...

* AT 842 PM EST...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 12 MILES SOUTH OF HURRICANE...MOVING NORTHEAST AT 60
  MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...CROSS LANES...
  DUNBAR...NITRO...SISSONVILLE...SOUTH CHARLESTON...ST. ALBANS AND
  TEAYS VALLEY.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 
MPH.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 5:50 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Nov 10, 5:50 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
550 PM EST SUN NOV 9 2002

********************************************************************
550 PM EST SUN NOV 9 2002
WILL BE UPDATING ZONES SHORTLY TO ADD TORNADO WATCH HEADER FOR WATCH
NUMBER 749.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/ESS
********************************************************************
230 PM EST SUN NOV 9 2002

TONIGHT THROUGH MONDAY NIGHT...
COLD FRONT MOVES THROUGH TONIGHT WITH SHOWERS AND THUNDERSTORMS
EXPECTED ALONG THE FRONT. SOME THUNDERSTORMS COULD MIX WINDS TO THE
SURFACE CAUSING DAMAGE. MODELS NOW SHOWING A DECENT DRY SLOT BEHIND
THE FRONT...SO WILL REMOVE MONDAY AFTERNOON PRECIPITATION. ETA AND
AVN SHOW CONSIDERABLE DIFFERENCES FOR MONDAY NIGHT...WILL LEAN
TOWARD AVN.

TUESDAY THROUGH SUNDAY...
GFS CONTINUES TO BE THE MOST CONSISTENT MODEL THROUGH EARLY PART OF
EXTENDED AND SUPPORTED BY OTHER MEDIUM RANGE MODELS.  SFC LOW
DEVELOPS OVER SOUTHEAST BY TUESDAY AS UPPER TROF APPROACHES OHIO
VALLEY.  MOISTURE AND PRECIP IS SHOWN BY GFS ACROSS MUCH OF THE
REGION THROUGH TUES NGT...MAXIMIZED ALONG MTNS.  NOT GOING TO CHANGE
MUCH FROM CURRENT GRIDS AND KEEP CHANCE POPS GOING FROM CRW-CKB EAST
WITH HIGHEST POPS ALONG MTNS.  ONLY SLIGHT CHANCE ALONG OHIO RIVER
WITH DOWNSLOPING EASTERLY WINDS.  CLOUDS STAY AROUND THROUGH
WEDNESDAY AS UPPER TROF PUSHES THROUGH AND THEN A BRIEF BREAK IN
CLOUDS WED NGT...BEFORE NEXT FRONTAL SYSTEM TO ARRIVE THURSDAY
NIGHT/FRIDAY BRINGING ANOTHER CHANCE OF RAIN.  FOR TEMPS...TUES/WED
WILL BE THE COOL DAYS AND THEN TEMPS MODERATE BACK INTO MID 50S
THURSDAY.

PER ISC COORD AND HPC GUIDANCE HAVE LEANED MORE TO ECMWF SOLUTION
FOR WEEKEND.  ANOTHER SFC LOW FORECAST TO MOVE THROUGH REGION
SATURDAY BRINGING COOLER AIR BEHIND IT FOR THE WEEKEND.  FOR NOW
THOUGH HAVE JUST TRENDED INTO THAT DIRECTION WITH SLIGHT CHANCE OF
RAIN SAT AND DRY SUNDAY WITH TEMPS 40S TO 50S.

RPY/HC
********************************************************************
1025 AM EST SUN NOV 9 2002
WILL LOWER POPS IN EAST SINCE FIRST BATCH OF PRECIPITATION HAS PAST.
STILL A BIT UNSTABLE THIS AFTERNOON...SO CAN NOT RULE SHOWERS OUT.

RPY
********************************************************************
320 AM EST SUN NOV 9 2002

TODAY THROUGH MONDAY NIGHT...

MAIN CONCERN IS THE FIRST 24 HOURS AND THE POTENTIAL FOR SEVERE
WEATHER.  SPC HAS PUT AREA WEST OF A CRW/PKB LINE IN A MODERATE RISK
AREA FOR DAY 1...WITH A SLIGHT RISK COVERING REST OF CWA.

ACTIVITY CURRENTLY MOVING ACROSS KY/IN SHOULD WEAKEN AS IT CONTINUES
TO APPROACH FROM THE WEST...BUT SHOULD STILL SEE SOME LEFTOVER SHRA
DURING THE MORNING.  BRIEF BREAK IN ACTIVITY SHOULD ALLOW CLOUDS TO
BREAK BRIEFLY...WHICH ONLY ALLOWS ATMOSPHERE TO DESTABILIZE.  POPS
REAPPEAR IN THE WEST THIS AFTERNOON AND MOVE EASTWARD. DIGGING
TROUGH OVER UPPER MISSISSIPPI VALLEY WILL KICK UP H850 WINDS TO 50
KTS AND H500 WINDS TO 70 KTS NEAR THE OHIO BY 00Z.  WILL HAVE
SUSTAINED WINDS 10 TO 20 WEST OF THE MOUNTAINS AND 15 TO 25 IN THE
MOUNTAINS. BEST SHEAR/HELICITY VALUES WILL LIE JUST TO OUR SOUTH AND
WEST IN HIGH RISK REGION.  STILL...STRONG WIND FIELD AND DECENT
INSTABILITY... ESPECIALLY IF THE CLOUDS BREAK UP AT ALL...POINT TO
THE POSSIBILITY OF SEVERE WEATHER.  WILL HIGHLIGHT POTENTIAL OF
DAMAGING WIND GUSTS IN THE ZFP AND HWO.  HAIL/TORNADO RISK IS
PRESENT BUT GREATER OFF TO OUR WEST.  TEMPERATURES ANOTHER CHALLENGE
WITH 10 DEGREE SPREAD IN GUIDANCE.  H850 TEMPS UP TO 12 TODAY...
THINK MID 70S ARE ATTAINABLE IN THE LOWLANDS.

FOLLOWING GFS IDEA OF HAVING FRONT CROSSING CWA BY 12Z MONDAY.  POPS
TOP OUT AT 80 PERCENT ALONG FRONT TONIGHT AND DECREASE THEREAFTER.
FLOW BEHIND FRONT IS NOT IDEAL FOR UPSLOPE...BUT WILL LINGER CHANCE
POPS IN MOUNTAINS THROUGH AROUND 18Z MONDAY. HAVE A SLIGHT CHANCE
CONTINUING INTO MONDAY NIGHT IN THIS AREA. WEST OF THE
MOUNTAINS...CLOUDS BREAK AND H850 TEMPS FALL...SHOULD NOT SEE MUCH
TEMP RISE AT THE SURFACE.  MORE OR LESS FOLLOWING MAV/FWC GUIDANCE
ON TEMPS...MET TOO WARM ON MONDAY HIGHS.

TUESDAY THROUGH SATURDAY...

ENOUGH CONFIDENCE TO LWR POP FOR OH RIVER COUNTIES ON WEST FOR
TUESDAY AND TUESDAY NIGHT...WITH A SLIGHT WEST TO EAST GRADIENT
ACROSS CWA.  SOME SNOW STILL POSSIBLE OVER WV MOUNTAINS TUESDAY
NIGHT.  NO OTHER BIG CHANGES DOWN THE ROAD IN EXTENDED.

.END/ CL/BATTY
********************************************************************
840 PM EST SAT NOV 9 2002

OVERNIGHT UPDATE...WILL INCREASE POPS TO LIKELY WEST OF THE
MOUNTAINS. WILL KEEP CHANCE POPS IN THE MOUNTAINS.  SHOWERS STARTING
AROUND 07Z IN THE SOUTHWEST TO AROUND 09Z IN THE NORTHEAST.
VIGOROUS SHORT WAVE EJECTING RAPIDLY OUT OF THE SOUTHERN PLAINS AND
LOWER MISSISSIPPI VALLEY THIS EVENING WILL SWEEP PAST REGION BY
MID MORNING SUNDAY.  BEST MOISTURE INFLOW ON LOW LEVEL SOUTHWESTERLY
JET WILL REMAIN OVER WESTERN SECTIONS...HENCE THE BEST POPS.
TEMPERATURES ADJUSTED DOWNWARD EARLY TONIGHT IN MOUNTAIN VALLEYS AS
WINDS TEMPORARILY DROP OFF AND THICK CLOUDS HAVE YET TO MOVE IN.

JMV
********************************************************************
Hazardous weather outlook, Nov 10, 2:30 PM EST, 6 hours 15 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-102200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
230 PM EST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING ACROSS NORTHEAST KENTUCKY AND EXTREME SOUTHEAST OHIO.  A
LINE OF STRONG THUNDERSTORMS HAS DEVELOPED ACROSS INDIANA AND
ILLINOIS THIS AFTERNOON AHEAD OF A COLD FRONT AND IS EXPECTED TO
PUSH EAST.  THE MAIN THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60
MPH.  HOWEVER...LARGE HAIL OR EVEN AN ISOLATED TORNADO IS ALSO
POSSIBLE...ALTHOUGH THE THREAT IS LOWER.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REMAINDER
OF SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.  THE
MAIN THREAT IN THIS REGION WILL ALSO BE DAMAGING WIND GUSTS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS FORESEEN.

.END

In the hours before

Special weather statement, Nov 10, 5:30 PM EST, 3 hours 15 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>026-
029-110100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
530 PM EST SUN NOV 10 2002

...STRONG TO SEVERE THUNDERSTORMS LIKELY THIS EVENING ACROSS
SOUTHEAST OHIO...NORTHEAST KENTUCKY AND WESTERN WEST VIRGINIA...

A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED AHEAD
OF A COLD FRONT...EXTENDING FROM WESTERN OHIO BACK THROUGH SOUTHERN
ILLINOIS.  THIS LINE IS MOVING EAST ABOUT 30 MPH AND IS EXPECTED TO
REACH SOUTHEAST OHIO AND NORTHEAST KENTUCKY BY 8 PM.

THIS LINE OF STORMS HAS BEEN PRODUCING WIND GUSTS IN EXCESS OF 60
MPH AS WELL AS LARGE DAMAGING HAIL.  SEVERAL TORNADOES HAVE BEEN
REPORTED IN THIS HIGHLY VOLATILE ENVIRONMENT BUT THIS THREAT SHOULD
DIMINISH THROUGH THE EVENING HOURS.  DAMAGING WINDS WILL BE THE MAIN
THREAT WITH THIS LINE OF STORMS WHEN IT ARRIVES.

IF THIS SQUALL LINE HOLDS TOGETHER AFTER SUNSET...RESIDENTS IN THE
CHARLESTON TO CLARKSBURG CORRIDOR CAN EXPECT THESE STRONG STORMS
BETWEEN 9 PM AND 10 PM.

HC

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 8:04 PM ESTTornado WarningRLXWayne26 min
Nov 10, 8:28 PM ESTSevere Thunderstorm WarningRLXLincoln, Putnam32 min
Nov 10, 8:51 PM ESTSevere Thunderstorm WarningRLXMason39 min
Nov 10, 10:11 PM ESTSevere Thunderstorm WarningRLXMason34 min
Nov 10, 10:31 PM ESTSevere Thunderstorm WarningRLXWayne44 min
Nov 10, 10:35 PM ESTSevere Thunderstorm WarningRLXJackson, Wood40 min
Nov 10, 10:36 PM ESTSevere Thunderstorm WarningRLXPutnam39 min
Nov 10, 10:39 PM ESTSevere Thunderstorm WarningRLXPutnam36 min
Nov 10, 10:57 PM ESTSevere Thunderstorm WarningRLXRoane, Wirt33 min
Nov 10, 11:24 PM ESTSevere Thunderstorm WarningRLXCalhoun21 min
Nov 11, 12:00 AM ESTSevere Thunderstorm WarningRLXLewis30 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.